The small proportion of people with HIV who experience insomnia as an apparent side effect of the antiretroviral Tivicay (dolutegravir) may find relief by taking the drug in the morning instead of the evening, aidsmap reports.
Tivicay is included in the combination-tablet regimen Triumeq (dolutegravir/abacavir/lamivudine).
In a letter published in HIV Medicine, Italian researchers reported data about the 1,502 individuals they have put on Tivicay since June 2014. Fifty-two (3.5 percent) of those individuals reported insomnia or sleep disorders. Women and older individuals were more likely to report insomnia.
Three quarters of the individuals who experienced insomnia and switched to morning dosing saw their sleep troubles resolve. Eight (15 percent) discontinued Tivicay as a result of the side effect. Four of those who stopped taking the drug reported additional adverse health events—including agitation, indigestion or reduced libido—after switching to morning dosing that influenced their choice to switch medications,. Most of the overall group did not report experiencing new side effects after switching to morning dosing of Tivicay.
To read the aidsmap article, click here.
To read the study abstract, click here.